Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 174, NWS Springfield, MO

July 17, 1997Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 1997, 5:13 PM CDT for Polk County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 5:13 PM CDT (22:13 UTC)
Expired
Jul 17, 1997, 6:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Polk County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:30 PM CDTHail 1.5Eudora, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2949 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172215 RRA
SVRSGF
MOC043-077-167-172300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  GREENE COUNTY - SOUTHWESTERN MISSOURI
  POLK COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 600 PM CDT

* SOME AREAS AFFECTED
  EAST SIDE OF SPRINGFIELD
  LAKE SPRINGFIELD
  TURNERS
  BOLIVAR


* AT 1706 SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS LOCATED
  EASTERN SPRINGFIELD AND WAS MOVING SOUTHEAST AT ABOUT 5
  MPH.  SOME GOLFBALL SIZE IS ALSO POSSIBLE
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THnE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT WED JUL 16 1997

FCST CONCERNS REMAIN POPS.

ATMOSPHERE STARTED OFF VERY UNSTABLE THIS MORNING WITH 12Z SGF SOUNDING
SHOWING LI OF -7 TO -10 DEPENDING ON WHICH CALCULATION YOU USE AND
CAPES OF 3000.  MODIFIED FOR LOWER 90S SHOWS CAPES NR 5000...SO PLENTY
OF JUICE TO WORK WITH THIS AFTN FOR SW MO.  INTIAL CU/SHRA DEVELOPMENT
STARTED EARLIER THAN YESTERDAY...BUT OVER PAST HOUR NOTICED WK WIND
SHIFT TO THE WEST COME INTO JLN/SGF AREAS AND TSTMS NOT BEING ABLE
TO GROW MUCH SINCE 18Z.  LOOKING AT SATELLITE SHOT BEST CHC FOR ANY
SVR WX AND WIDESPREAD STORMS ON SRN EDGE OF COMPLEX W AND SW OF TUL.
ADAP SHOWING BIG MOISTURE DIVERGENCE OVR SE KS EDGING INTO FAR SW MO
SO THIS MAY ACT TO SUPRESS ACTIVITY.

FOR THIS EVENING...EXPECT ANY TSRA TO DIE OUT AROUND SUNSET LIKE TUES...
AND THEN BE MO CLR/PTLY CLDY OVERNIGHT.
.
FOR LATER PDS...ONCE AGAIN WHAT DO WITH VORT MAX.  ETA/AVN IN GOOD
AGREEMENT AND WILL FOLLOW THESE TWO.  VORT MAX TO START TO TAKE A MORE
WSW TURN INTO WRN OKLA BY 48HRS AS ERLY FLOW AT 50H BECOMES ESTABLISHED
BEHIND GREAT LAKES SHORT WAVE DIVING INTO IL TODAY AND GULF COAST STORM.
BUT IT WILL STILL REMAIN MOIST AND UNCAPPED...THUS CANNOT RULE OUT
POP UP TSRA FRI AFTN.  CURRENT ZFP HAS 30 FOR JLN ON FRI AND THIS
SEEMS OK.  SGF/UNO ON THE FENCE...BUT ATTM THINKING POPS AOB 20 PCT
AND THUS WILL NOT MENTION.  NGM GOES OVERBOARD ON PCPN FRIDAY AND
IS NOT FOLLOWED AS ITS QPF FORECAST COMPLETELY MISSES RAIN ALONG LA COAST.

PERSISTANCE HAS WORKED BEST TEMP-WISE AND WITH LITTLE 85H WARM ADV
THAT LOOKS GOOD.

MY THOUGHTS FOR TONIGHT...
JLN/SGF AREAS...WIDELY SCT TSRA THIS EVENING...THEN PTLY CLDY.
   LOWS 70-75 JLN/  AR 70 SGF/UNO
AIZ/VIH...MO CLR.  LOW 65-70.

CCF
SGF BB 070/092 070/092 070 06322
JLN BB 074/093 074/093 074 06332

/RIDDLE

In the hours before

Special weather statement, Jul 17, 1:00 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 17 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHWEST MISSOURI WITH LOCALLY HEAVY RAIN POSSIBLE...

EARLIER THIS MORNING A THUNDERSTORM COMPLEX WAS OVER SOUTH CENTRAL KANSAS
AND NORTHERN OKLAHOMA.  AN OUTFLOW BOUNDARY FROM THIS COMPLEX HAS MOVED
INTO SOUTHWEST MISSOURI AND WAS LOCATED FROM NEAR SPRINGFIELD AND LEBANON
SOUTH TO THE BRANSON AREA AND THEN INTO NORTHWEST ARKANSAS.

AS THE BOUNDARY INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS WILL DEVELOP.  THESE STORMS WILL BE OF THE PULSE TYPE
MEANING THAT THEY WILL QUICKLY DEVELOP...DUMP THEIR RAIN...AND THEN
DISSIPATE.  WITH ALL THE MOISTURE IN THE AIR...ANY STORM IS CAPABLE OF
PRODUCING VERY HEAVY RAINFALL OF 1 TO 3 INCHES IN A VERY LOCALIZED AREA
IN A SHORT TIME.  HAIL WILL ALSO BE POSSIBLE FROM A FEW STORMS.  THE
THUNDERSTORM ACTIVITY WILL DISSIPATE AROUND SUNSET.

WHILE ANY LOCATION IN SOUTHWEST AND SOUTH CENTRAL MISSOURI AND EXTREME
SOUTHEAST KANSAS COULD SEE A THUNDERTORM...THE BEST CHANCE APPEARS
TO BE NEAR THE OUTFLOW BOUNDARY FROM THE LEBANON AND SPRINGFIELD AREAS
SOUTH TO THE BRANSON AND PINEVILLE AREAS.  FURTHER NORTH INTO CENTRAL
MISSOURI AND THE LAKE OF THE OZARKS AREA....THE THREAT FOR THUNDERSTORMS
IS MUCH LESS.

SPOTTER GROUPS ACROSS SOUTHWEST MISSOURI SHOULD BE ALERT AS ACTIVATION
MAY BE POSSIBLE IN A FEW AREAS.

RIDDLE
Special weather statement, Jul 17, 1:01 PM CDT, 4 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 17 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHWEST MISSOURI WITH LOCALLY HEAVY RAIN POSSIBLE...

EARLIER THIS MORNING A THUNDERSTORM COMPLEX WAS OVER SOUTH CENTRAL KANSAS
AND NORTHERN OKLAHOMA.  AN OUTFLOW BOUNDARY FROM THIS COMPLEX HAS MOVED
INTO SOUTHWEST MISSOURI AND WAS LOCATED FROM NEAR SPRINGFIELD AND LEBANON
SOUTH TO THE BRANSON AREA AND THEN INTO NORTHWEST ARKANSAS.

AS THE BOUNDARY INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS WILL DEVELOP.  THESE STORMS WILL BE OF THE PULSE TYPE
MEANING THAT THEY WILL QUICKLY DEVELOP...DUMP THEIR RAIN...AND THEN
DISSIPATE.  WITH ALL THE MOISTURE IN THE AIR...ANY STORM IS CAPABLE OF
PRODUCING VERY HEAVY RAINFALL OF 1 TO 3 INCHES IN A VERY LOCALIZED AREA
IN A SHORT TIME.  HAIL WILL ALSO BE POSSIBLE FROM A FEW STORMS.  THE
THUNDERSTORM ACTIVITY WILL DISSIPATE AROUND SUNSET.

WHILE ANY LOCATION IN SOUTHWEST AND SOUTH CENTRAL MISSOURI AND EXTREME
SOUTHEAST KANSAS COULD SEE A THUNDERTORM...THE BEST CHANCE APPEARS
TO BE NEAR THE OUTFLOW BOUNDARY FROM THE LEBANON AND SPRINGFIELD AREAS
SOUTH TO THE BRANSON AND PINEVILLE AREAS.  FURTHER NORTH IrNTO CENTRAL
MISSOURI AND THE LAKE OF THE OZARKS AREA....THE THREAT FOR THUNDERSTORMS
IS MUCH LESS.

SPOTTER GROUPS ACROSS SOUTHWEST MISSOURI SHOULD BE ALERT AS ACTIVATION
MAY BE POSSIBLE IN A FEW AREAS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:13 PM CDTSevere Thunderstorm WarningSGFChristian, Greene47 min
Jul 17, 5:37 PM CDTFlash Flood WarningSGFPolk2 hr
Jul 17, 6:24 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.